Format

Send to

Choose Destination
See comment in PubMed Commons below
Ann Gen Psychiatry. 2009 Jan 20;8:2. doi: 10.1186/1744-859X-8-2.

Isotretinoin and psychopathology: a review.

Author information

1
Athens University Medical School, First Department of Psychiatry, Eginition Hospital, Athens, Greece. bkont@cc.uoa.gr

Abstract

Isotretinoin, a synthetic oral retinoid that is used against severe nodulocystic acne, has been associated with various psychiatric side effects such as depression, suicidality and psychotic symptoms. A great number of reports on its effects have been published since its introduction into the market. However, a causal relationship has not been established and the link between isotretinoin use and psychiatric events remains controversial. The present paper reviews the available evidence regarding the association of isotretinoin and psychiatric side effects. All published material reporting psychiatric side effects following isotretinoin treatment, including case reports, case series, reports from adverse drug event reporting systems, prospective surveys and retrospective case-control studies, are presented. In addition, the neurobiology of the retinoids and possible biological mechanisms that may lead to psychopathology are described.

PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for BioMed Central Icon for PubMed Central
    Loading ...
    Support Center